The catenoid estimate and its geometric applications

Daniel Ketover, Fernando C. Marques, André Neves

Research output: Contribution to journalArticlepeer-review

19 Scopus citations


We prove a sharp area estimate for catenoids that allows us to rule out the phenomenon of multiplicity in min-max theory in several settings. We apply it to prove that i) the width of a three-manifold with positive Ricci curvature is realized by an orientable minimal surface ii) minimal genus Heegaard surfaces in such manifolds can be isotoped to be minimal and iii) the “doublings” of the Clifford torus by Kapouleas-Yang can be constructed variationally by an equivariant min-max procedure. In higher dimensions we also prove that the width of manifolds with positive Ricci curvature is achieved by an index 1 orientable minimal hypersurface.

Original languageEnglish (US)
Pages (from-to)1-26
Number of pages26
JournalJournal of Differential Geometry
Issue number1
StatePublished - May 2020

All Science Journal Classification (ASJC) codes

  • Analysis
  • Algebra and Number Theory
  • Geometry and Topology


Dive into the research topics of 'The catenoid estimate and its geometric applications'. Together they form a unique fingerprint.

Cite this